Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 
 

 

Multivalued solutions to the eikonal equation in stratified media


Authors: S. Izumiya, G. T. Kossioris and G. N. Makrakis
Journal: Quart. Appl. Math. 59 (2001), 365-390
MSC: Primary 35Q60; Secondary 35B40, 35C20, 35J10, 58J47, 86A15
DOI: https://doi.org/10.1090/qam/1828459
MathSciNet review: MR1828459
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In the present paper we study the geometric properties of the multivalued solutions to the eikonal equation and we give the appropriate classification theorems. Our motivation stems from geometrical optics for approximating high frequency waves in stratified media. We consider the case of a fixed Hamiltonian imposed by the medium, and we present the geometric framework that describes the geometric solutions, using the notion of Legendrian immersions with an initial point source or an initial smooth front. Then, we study the singularities of the solutions in the case of a smooth or piecewise Hamiltonian in a boundaryless stratified medium. Finally, we study the singularities of the solutions in a domain with a boundary that describes the propagating field in a waveguide.


References [Enhancements On Off] (What's this?)

  • [ABG] R. Abgrall and J. D. Benamou, Big ray tracing and eikonal solver on unstructured grids: Application to the computation of a multivalued travel-time field in the marmousi model, INRIA Tech. Rep. 3019 (1997)
  • [AK] Geraldo S. S. Ávila and Joseph B. Keller, The high-frequency asymptotic field of a point source in an inhomogeneous medium, Comm. Pure Appl. Math. 16 (1963), 363–381. MR 0164133, https://doi.org/10.1002/cpa.3160160402
  • [AN] S. P. Novikov (ed.), Dynamical systems. IV, Encyclopaedia of Mathematical Sciences, vol. 4, Springer-Verlag, Berlin, 1990. Symplectic geometry and its applications; A translation of \cyr Sovremennye problemy matematiki. Fundamental′nye napravleniya, Tom 4, Akad. Nauk SSSR, Vsesoyuz. Inst. Nauchn. i Tekhn. Inform., Moscow, 1985 [ MR0842907 (87j:58032)]; Translation by G. Wassermann; Translation edited by V. I. Arnol′d and S. P. Novikov. MR 1042758
  • [AND] V. B. Andeev, A. V. Demin, Yu. A. Kravtsov, M. V. Tinin, and A. P. Yarygin, The interferential integral method (a review), Radiophys. Quantum Electron. 31(N11), 907-921 (1988)
  • [ARN1] J. M. Arnold, Oscillatory integral theory for uniform representation of wave functions, Rad. Sci. 17(5), 1181-1191 (1982)
  • [ARN2] J. M. Arnold, Spectral synthesis of uniform wavefunctions, Wave Motion 8 (1986), no. 2, 135–150. MR 830420, https://doi.org/10.1016/0165-2125(86)90020-X
  • [AVH] V. I. Arnol'd, A. N. Varchenko, and S. M. Guiseĭn-Zade, Singularities of Differentiate Maps, Vol. 1, Birkhäuser-Verlag, Basel, 1985
  • [BEN] J. D. Benamou, Big ray tracing: Multivalued travel time field computation using viscosity solutions of the eikonal equation, J. Comput. Phys. 128, 463-474 (1996)
  • [B] V. B. Babich, The short wave asymptotic form of the solution for the problem of a point source in an inhomogeneous medium, USSR J. Comput. Math. Phys. 5(5), 949-951 (1965)
  • [BB] V. M. Babič and V. S. Buldyrev, Short-wavelength diffraction theory, Springer Series on Wave Phenomena, vol. 4, Springer-Verlag, Berlin, 1991. Asymptotic methods; Translated from the 1972 Russian original by E. F. Kuester. MR 1245488
  • [BKP] J. D. Benamou, T. Katsaounis, and B. Perthame, High frequency Helmholtz equation, geometrical optics and particle methods, preprint (1998)
  • [BR] L. M. Brekhovskikh, Waves in layered media, Applied Mathematics and Mechanics, vol. 16, Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], New York-London, 1980. Translated from the second Russian edition by Robert T. Beyer. MR 693455
  • [BH] Norman Bleistein and Richard A. Handelsman, Asymptotic expansions of integrals, 2nd ed., Dover Publications, Inc., New York, 1986. MR 863284
  • [BK] V. M. Babič and N. Y. Kirpičnikova, The boundary-layer method in diffraction problems, Springer Series in Electrophysics, vol. 3, Springer-Verlag, Berlin-New York, 1979. Translated from the Russian and with an introduction by Edward F. Kuester. MR 555574
  • [BO] I. A. Bogaevskiĭ, Perestroikas of fronts in evolutionary families, Trudy Mat. Inst. Steklov. 209 (1995), no. Osob. Gladkikh Otobrazh. s Dop. Strukt., 65–83 (Russian). MR 1422218
  • [CK] David Colton and Rainer Kress, Inverse acoustic and electromagnetic scattering theory, Applied Mathematical Sciences, vol. 93, Springer-Verlag, Berlin, 1992. MR 1183732
  • [CMP] V. Cĕrveny, I. A. Molotkov, and I. Psencik, Ray Method in Seismology, Univerzita Karlova, Praha, 1977
  • [DUI] J. J. Duistermaat, Oscillatory integrals, Lagrange immersions and unfolding of singularities, Comm. Pure Appl. Math. 27 (1974), 207–281. MR 0405513, https://doi.org/10.1002/cpa.3160270205
  • [FEO] E. Fatemi, B. Engquist, and S. Osher, Numerical solution of the high frequency asymptotic expansion for the scalar wave equation, J. Comput. Phys. 120 (1995), no. 1, 145–155. MR 1345031, https://doi.org/10.1006/jcph.1995.1154
  • [GA] Yu. L. Gazaryan, On the Ray Approximation near Nonsingular Caustics, Dynamic Theory of Seismic Wave Propagation 5, LGU Press, Leningrad, 1961, pp. 73-92
  • [GS] Victor Guillemin and Shlomo Sternberg, Geometric asymptotics, American Mathematical Society, Providence, R.I., 1977. Mathematical Surveys, No. 14. MR 0516965
  • [GSC] V. Guillemin and D. Schaeffer, Remarks on a paper of D. Ludwig, Bull. Amer. Math. Soc. 79 (1973), 382–385. MR 0410050, https://doi.org/10.1090/S0002-9904-1973-13176-3
  • [HA] Andrzej Hanyga, Canonical functions of asymptotic diffraction theory associated with symplectic singularities, Symplectic singularities and geometry of gauge fields (Warsaw, 1995) Banach Center Publ., vol. 39, Polish Acad. Sci. Inst. Math., Warsaw, 1997, pp. 57–71. MR 1458649
  • [HS] Andrzej Hanyga and Małgorzata Seredyńska, Diffraction of pulses in the vicinity of simple caustics and caustic cusps, Wave Motion 14 (1991), no. 2, 101–121. MR 1125293, https://doi.org/10.1016/0165-2125(91)90052-P
  • [HO1] Lars Hörmander, The analysis of linear partial differential operators. I, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 256, Springer-Verlag, Berlin, 1983. Distribution theory and Fourier analysis. MR 717035
  • [H02] Lars Hörmander, Fourier integral operators. I, Acta Math. 127 (1971), no. 1-2, 79–183. MR 0388463, https://doi.org/10.1007/BF02392052
  • [IZ] Shyūichi Izumiya, Perestroikas of optical wave fronts and graphlike Legendrian unfoldings, J. Differential Geom. 38 (1993), no. 3, 485–500. MR 1243783
  • [JA] Klaus Jänich, Caustics and catastrophes, Math. Ann. 209 (1974), 161–180. MR 0350781, https://doi.org/10.1007/BF01351319
  • [JO] D. S. Jones, High-frequency refraction and diffraction in general media, Philos. Trans. Roy. Soc. London Ser. A 255 (1962/1963), 341–387. MR 0151115, https://doi.org/10.1098/rsta.1963.0007
  • [KA] M. Kazarian, Caustics 𝐷_{𝑘} at points of interface between two media, Symplectic geometry, London Math. Soc. Lecture Note Ser., vol. 192, Cambridge Univ. Press, Cambridge, 1993, pp. 115–125. MR 1297132
  • [KKM] T. Katsaounis, G. T. Kossioris, and G. N. Makrakis, Computation of high frequency fields near caustics, Tech. Rep. 98.7, IACM-FORTH (1998)
  • [KO1] Yu. A. Kravtsov and Yu. I. Orlov, Caustics, catastrophes and wave fields, 2nd ed., Springer Series on Wave Phenomena, vol. 15, Springer-Verlag, Berlin, 1999. Translated from the Russian by M. G. Edelev. MR 1723808
  • [K02] Yu. A. Kravtsov and Yu. I. Orlov, Geometrical optics of inhomogeneous media, Springer Series on Wave Phenomena, vol. 6, Springer-Verlag, Berlin, 1990. Translated from the Russian. MR 1113261
  • [KR] Yu. A. Kravtsov, Two new asymptotic methods in the theory of wave propagation in inhomogeneous media (review), Sov. Phys. Acoust. 14(1), 1-17 (1968)
  • [KU] V. V. Kučerenko, The quasiclassical asymptotic behavior of a point source function for a stationary Schrödinger equation, Teoret. Mat. Fiz. 1 (1969), no. 3, 384–406 (Russian, with English summary). MR 0479166
  • [LU] Donald Ludwig, Uniform asymptotic expansions at a caustic, Comm. Pure Appl. Math. 19 (1966), 215–250. MR 0196254, https://doi.org/10.1002/cpa.3160190207
  • [LY] V. V. Lychagin, Local classification of non-linear first order partial differential equations, Russian Math. Surveys 30, 105-175 (1975)
  • [MA1] V. P. Maslov, Operational methods, Mir Publishers, Moscow, 1976. Translated from the Russian by V. Golo, N. Kulman and G. Voropaeva. MR 0512495
  • [MA2] V. P. Maslov, Theory of Perturbations and Asymptotic Methods, Dunod, Paris, 1972
  • [MF] V. P. Maslov and V. M. Fedoryuk, Semi-classical approximations in quantum mechanics, Contemp. Math. 5, D. Reidel, Dordrecht, 1981
  • [MSS] A. S. Mishchenko, V. E. Shatalov, and B. Yu. Sternin, Lagrangian manifolds and the Maslov operator, Springer Series in Soviet Mathematics, Springer-Verlag, Berlin, 1990. With an appendix by V. E. Nazaikinskij [V. E. Nazaĭkinskiĭ], V. G. Oshchmian, Sternin and Shatalov; Translated from the Russian by Dana Mackenzie. MR 1071736
  • [MY] O. M. Myasnichenko, Singularities of wave fronts on the interface of two media, Algebra i Analiz 5 (1993), no. 4, 149–169 (Russian, with Russian summary); English transl., St. Petersburg Math. J. 5 (1994), no. 4, 789–807. MR 1246424
  • [RU] O. Runborg, Multiscale and Multiphase Methods for Wave Propagation, Doctoral Dissertation, Dept. Num. Anal. Comp. Sci., Roy. Inst. Techn. Stockholm, 1998
  • [SC] Inna Scherback, Boundary fronts and caustics and their metamorphoses, Singularities (Lille, 1991) London Math. Soc. Lecture Note Ser., vol. 201, Cambridge Univ. Press, Cambridge, 1994, pp. 363–373. MR 1295083
  • [SYM] W. Symes, A slowness matching finite difference method for travel times beyond transmission caustics, Tech. Rep., Rice Univ., 1997
  • [TC] I. Tolstoy and C. S. Clay, Ocean Acoustics. Theory and Experiment in Underwater Sound, American Institute of Physics, New York, 1966
  • [TS1] Takaharu Tsukada, Reticular Lagrangian singularities, Asian J. Math. 1 (1997), no. 3, 572–622. MR 1604926, https://doi.org/10.4310/AJM.1997.v1.n3.a7
  • [TS2] Takaharu Tsukada, Stability of optical caustics with 𝑟-corners, Hokkaido Math. J. 27 (1998), no. 3, 633–650. MR 1662960, https://doi.org/10.14492/hokmj/1351001466
  • [V1] B. R. Vaĭnberg, Asymptotic methods in equations of mathematical physics, Gordon & Breach Science Publishers, New York, 1989. Translated from the Russian by E. Primrose. MR 1054376
  • [V2] B. R. Vaĭnberg, Quasiclassical approximation in stationary scattering problems, Funkcional. Anal. i Priložen. 11 (1977), no. 4, 6–18, 96 (Russian). MR 0492960
  • [WA] Gordon Wassermann, Stability of caustics, Math. Ann. 216 (1975), 43–50. MR 0372912, https://doi.org/10.1007/BF02547971
  • [WED] Ricardo Weder, Spectral and scattering theory for wave propagation in perturbed stratified media, Applied Mathematical Sciences, vol. 87, Springer-Verlag, New York, 1991. MR 1082152

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 35Q60, 35B40, 35C20, 35J10, 58J47, 86A15

Retrieve articles in all journals with MSC: 35Q60, 35B40, 35C20, 35J10, 58J47, 86A15


Additional Information

DOI: https://doi.org/10.1090/qam/1828459
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society